Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 8:18 PM CDT for Buena Vista County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 23, 1998, 8:50 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 240120 RRA SVRFSD IAC021-240150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 818 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWESTERN IOWA * UNTIL 850 PM CDT * AT 816 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 58 MILES EAST OF SIOUX CITY OR 3 MILES SOUTHWEST OF LAKESIDE MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKESIDE AROUND 825 PM CDT STORM LAKE AROUND 825 PM CDT SULPHUR SPRINGS AROUND 830 PM CDT TRUESDALE AROUND 835 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. & QUARTER SIZE HAIL WAS REPORTED 5 MILES WEST OF ALTA AT 815. MG &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM CDT, 23 hours 58 minutes earlier.
Area forecast discussion, Jun 22, 8:20 PM CDT, 23 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT MON JUN 22 1998 TSRA IN ERN WY/WRN NE/WRN SD CONT TO DVLP AND ARE STARTING TO SHOW SOME SLIGHT EWD MVMT. 21Z RUC CONTS TO HINT AT THESE STORMS MOVG EWD OVRNGT. WRN FSD CWA SHUD SEE PRECIPITATION ENTERING AROUND 03-05Z...SPREADING EWD TO FSD AREA AROUND 08-09Z. PREV FCST HAS THIS WELL IN HAND. FIRST PD MINS ALSO LOOK ON TRACK. NO UPDTS PLANNED ATTM. .FSD...NONE GILLISPIE
In the hours before
Local storm report, Jun 23, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTALocal storm report, Jun 23, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
| Jun 23, 7:50 PM CDT | Tornado Warning | FSD | Woodbury | 35 min |
| Jun 23, 8:16 PM CDT | Tornado Warning | FSD | Woodbury | 34 min |
| Jun 23, 8:23 PM CDT | Tornado Warning | FSD | Plymouth | 32 min |
| Jun 23, 8:39 PM CDT | Tornado Warning | FSD | Sioux | 31 min |
| Jun 23, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 34 min |
| Jun 23, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 50 min |
| Jun 23, 9:55 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 24, 1:35 AM CDT | Flash Flood Warning | FSD | Woodbury | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.